Kansas, 2014

Flooding and Heavy Rain in Kansas, September 18 to 19, 2014

September 18 to 19, 2014 · NWS ICT · 6 events in 3 counties and zones

Widespread heavy rains caused some minor flooding across portions of Southeast Kansas. Some rainfall amounts accumulated to nearly 6 inches over a 24 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread heavy rains caused some minor flooding across portions of Southeast Kansas. Some rainfall amounts accumulated to nearly 6 inches over a 24 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 18, 1:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 1:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT THU SEP 18 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 241 AM CDT THU SEP 18 2014

NUMEROUS THUNDERSTORMS ERUPTED OVERNIGHT...ORIENTED IN A
NORTHWEST-SOUTHEAST MANNER FROM CENTRAL TO SOUTHEAST KS...ALONG A
900-800MB FRONTAL/CONVERGENCE ZONE. GIVEN ORIENTATION OF THETA-E
GRADIENT AND NORTHWEST FLOW ALOFT...THINKING THIS ACTIVITY HAS THE
POTENTIAL TO SPREAD SOUTHEAST...AFFECTING AREAS GENERALLY
ALONG/EAST OF I-135 DURING THE PREDAWN HOURS THROUGH THIS MORNING.
AMPLE ELEVATED INSTABILITY AND EFFECTIVE DEEP LAYER SHEAR WILL
PROMOTE SCATTERED STRONG TO SEVERE STORMS. MAIN THREAT WILL BE
QUARTER TO POTENTIALLY GOLFBALL SIZE HAIL...ALONG WITH LOCALLY
VERY HEAVY RAIN AND LOCALIZED FLOODING GIVEN STORMS TRAINING IN A
NORTHWEST TO SOUTHEAST MANOR. HOWEVER...IF A MASSIVE COLD POOL CAN
MANAGE TO DEVELOP...THE CONSOLIDATING STORMS COULD DEVELOP INTO A
SQUALL LINE...WITH THE MAIN THREATS 60 MPH WINDS.
NEVERTHELESS...SEVERE THREAT SHOULD GRADUALLY WANE THIS
MORNING...WITH LINGERING ISOLATED THUNDERSTORM CHANCES MAINLY EAST
OF I-135 THIS AFTERNOON ALONG THE STALLED BOUNDARY...ALTHOUGH
LIKELY NOT WIDESPREAD GIVEN WEAK UPPER SUPPORT. STOUT SOUTHERLY
WINDS AND DAYTIME HIGHS IN THE 80S ARE ANTICIPATED FRIDAY...AS LOW
PRESSURE APPROACHES FROM THE NORTHWEST.

ADK

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 241 AM CDT THU SEP 18 2014

ATTENTION THEN TURNS TO PRECIPITATION CHANCES LATE FRIDAY NIGHT
THROUGH SUNDAY EVENING...AS REMNANTS OF THE TROPICAL SYSTEM ODILE
APPROACH FROM THE SOUTHWEST...PHASING WITH A TROUGH AND ASSOCIATED
COLD FRONT APPROACHING FROM THE NORTHWEST. MUCH UNCERTAINTY STILL
EXISTS SURROUNDING THE TIMING/PLACEMENT OF THIS SYSTEM. THE 00Z
ECMWF AND NAM HAS CONTINUED ITS TREND OF KEEPING ODILE REMNANTS
SOUTH OF THE AREA...WHICH WOULD DRASTICALLY LOWER PRECIPITATION
CHANCES ACROSS THE FORECAST AREA. HOWEVER...THE 00Z GFS AND GEM
CONTINUE ITS MORE NORTHERLY TRACK...WHICH WOULD FAVOR MUCH HIGHER
PRECIPITATION CHANCES ACROSS THE AREA. FOR NOW...THOUGHT IT
PRUDENT TO SPLIT THE DIFFERENCE...WITH THE HIGHEST POPS OVER
GENERALLY SOUTHERN KANSAS SATURDAY-SATURDAY NIGHT. CLEARING
SKIES...LIGHT WINDS AND DAYTIME TEMPERATURES IN THE 70S ARE
ANTICIPATED IN WAKE OF THIS SYSTEM EARLY NEXT WEEK. PRECIPITATION
CHANCES MAY INCREASE BY LATE TUESDAY THROUGH WEDNESDAY THOUGH...AS
A LUMBERING UPPER TROUGH APPROACHES FROM THE WEST. WARMER
TEMPERATURES AND STRENGTHENING SOUTHERLY WINDS ARE ANTICIPATED BY
LATE NEXT WEEK...AS ECMWF AND GFS DIG A DEEP UPPER TROUGH ACROSS
THE WESTERN CONUS.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1126 PM CDT WED SEP 17 2014

A FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY STATIONARY
TONIGHT FROM WEST-CENTRAL KS THROUGH SOUTHERN KS AND SOUTHERN MO.
ISOLATED TO WIDELY SCATTERED TSRA WILL BE POSSIBLE OVERNIGHT INTO
THURSDAY AM...TO THE NORTH OF THIS FRONT AIDED BY WEAK FORCING AND
MODERATE INSTABILITY. VCTS IS BEING CARRIED FOR MOST TERMINALS.

LOW STRATUS/FOG IS EXPECTED TO DEVELOP WESTWARD TO THE NORTH OF
THIS FRONT ACROSS CENTRAL AND SOUTHEAST KS OVERNIGHT INTO THURSDAY
MORNING. IFR WILL BE LIKELY. THE STRATUS SHOULD BURN OFF TOWARD
MIDDAY THURSDAY...AS THE FRONT LIFTS SLIGHTLY NORTHWARD DURING THE
DAY.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  69  89  70 /  30  10  10  20
HUTCHINSON      88  69  89  69 /  20  10  10  30
NEWTON          85  68  87  69 /  40  10  10  20
ELDORADO        86  68  88  70 /  50  10  10  10
WINFIELD-KWLD   91  69  87  70 /  40  10  10  10
RUSSELL         84  67  89  67 /  10  10  10  40
GREAT BEND      88  67  89  67 /  10  10  10  40
SALINA          81  68  90  70 /  30  10  10  30
MCPHERSON       84  68  88  68 /  30  10  10  30
COFFEYVILLE     88  68  86  69 /  50  10  10   0
CHANUTE         81  67  86  68 /  50  10  10   0
IOLA            80  66  85  68 /  50  10  10   0
PARSONS-KPPF    85  68  86  68 /  50  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 18, 4:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT THU SEP 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
515 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT SOUTHEAST KANSAS EARLY THIS
MORNING. DIME SIZE HAIL...50 MPH WINDS AND LOCALLY VERY HEAVY
RAINFALL AND ASSOCIATED LOCALIZED FLOODING ARE POSSIBLE. A FEW
LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON MAINLY EAST OF INTERSTATE 135.

PATCHY FOG IS POSSIBLE EARLY THIS MORNING ACROSS MUCH OF THE
AREA. LOCALIZED VISIBILITIES MAY BE REDUCED TO LESS THAN ONE MILE
AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES ENTER BACK INTO THE FORECAST BY
THE WEEKEND...AS REMNANTS OF A PACIFIC TROPICAL STORM INTERACT
WITH AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT. A FEW
STRONG STORMS CAPABLE OF SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE...ALTHOUGH THE GREATEST THREAT WILL BE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL SATURDAY THROUGH SUNDAY. THE GREATEST
RAINFALL CHANCES ARE OVER SOUTHERN KANSAS.

SHOWERS AND THUNDERSTORMS MAY AGAIN BE POSSIBLE TUESDAY AND
WEDNESDAY NEXT WEEK AS ANOTHER DISTURBANCE APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 18, 12:31 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
131 AM CDT THU SEP 18 2014

KSZ072-180700-
ALLEN-
131 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ALLEN COUNTY IN SOUTHEAST KANSAS...

* UNTIL 200 AM CDT

* AT 130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 9 MILES
  NORTHWEST OF IOLA...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...GAS...LA HARPE AND BASSETT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3792 9528 3789 9552 3794 9553 3804 9552
      3805 9543 3804 9537
TIME...MOT...LOC 0631Z 319DEG 14KT 3803 9548

LAWSON
Special weather statement, Sep 18, 12:59 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
159 AM CDT THU SEP 18 2014

KSZ072-180730-
ALLEN-
159 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ALLEN COUNTY IN SOUTHEAST KANSAS...

* UNTIL 230 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR IOLA...MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUMBOLDT AND PETROLIA.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3774 9552 3794 9552 3800 9533 3773 9520
TIME...MOT...LOC 0659Z 334DEG 23KT 3787 9538

LAWSON
Local storm report, Sep 18, 1:05 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             IOLA                    37.93N 95.40W
09/18/2014  E0.25 INCH       ALLEN              KS   LAW ENFORCEMENT

            PEA SIZE HAIL AND 40 TO 50 MPH WINDS REPORTED IN IOLA.

&&

ADK
Special weather statement, Sep 18, 1:24 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
224 AM CDT THU SEP 18 2014

KSZ072-096-180800-
ALLEN-NEOSHO-
224 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 300 AM CDT

* AT 223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HUMBOLDT...OR 9
  MILES NORTHEAST OF CHANUTE...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...ST. PAUL...ELSMORE...SAVONBURG AND STARK.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3752 9509 3751 9543 3782 9547 3784 9514
TIME...MOT...LOC 0724Z 318DEG 26KT 3774 9532

LAWSON
Special weather statement, Sep 18, 1:42 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT THU SEP 18 2014

KSZ049-180815-
SALINE-
242 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NEW CAMBRIA...OR NEAR SALINA...
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASSARIA...GYPSUM AND BRIDGEPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3876 9736 3862 9737 3861 9760 3861 9766
      3882 9781 3896 9765 3897 9738
TIME...MOT...LOC 0743Z 319DEG 21KT 3883 9753

LAWSON
Special weather statement, Sep 18, 3:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
424 AM CDT THU SEP 18 2014

KSZ053-181000-
CHASE-
424 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 AM CDT

* AT 423 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ELMDALE...OR 7
  MILES SOUTHWEST OF COTTONWOOD FALLS...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MATFIELD GREEN...SAFFORDVILLE AND BAZAAR.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3809 9636 3809 9683 3852 9681 3853 9636
TIME...MOT...LOC 0924Z 296DEG 40KT 3828 9660

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flood. Local standard time, as filed.

Flood, Allen

When
September 18, 5:00 AM CST to September 19, 11:00 AM CST
Where
Allen County, 6.71 mi NW of Iola to 4.87 mi NW of Humboldt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.994, -95.479

Widespread rains across Allen county caused minor inconveniences to county roads. Several rain reports in the 3 inch range were noted across the county.

Flood, Greenwood

When
September 18, 6:00 AM CST to September 19, 11:00 AM CST
Where
Greenwood County, 2.01 mi N of Teterville to 3.48 mi S of Reece
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.059, -96.430

Widespread rains across Greenwood county caused minor inconveniences to county roads. Several rain reports in the 5 inch range were noted with the highest being 5.63 inches.

Heavy Rain, Allen

When
September 18, 6:00 AM CST
Where
Allen County, 0.88 mi SW of Humboldt
Reported by
COOP Observer
Coordinates
37.810, -95.440

Rainfall report of 2.62 inches in a 24 hour period.

Heavy Rain, Allen

When
September 18, 6:00 AM CST
Where
Allen County, 1.29 mi WNW of Iola
Reported by
COOP Observer
Coordinates
37.930, -95.420

Rainfall report of 2.12 inches in a 24 hour period.

Heavy Rain, Neosho

When
September 18, 6:00 AM CST
Where
Neosho County, 0.55 mi E of Erie
Reported by
COOP Observer
Coordinates
37.570, -95.240

Rainfall report of 2.35 inches in a 24 hour period.

Heavy Rain, Neosho

When
September 18, 6:00 AM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Reported by
ASOS
Coordinates
37.670, -95.490

Rainfall report of 2.55 inches in a 24 hour period.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542919, 542918, 543645, 543646, 543653, 543654.